Date-Rape Drug To the Rescue!

The infamous sedative GHB provides the cure for unstoppable sleepiness.

By Anna Reisman|Thursday, January 03, 2008
RELATED TAGS: PHARMACEUTICALS

Harry Miles recalled being home on leave for Christmas, relaxing with his family. His brother was telling a joke he’d heard a thousand times, but the punch line always got him. “I was hysterically laughing, and then my head went limp,” Mr. Miles said. “It was baffling.”

A minute later, he felt normal again. “I’m fine,” he told his family.

A few months later, while on guard duty on a ship in the Mediterranean, Mr. Miles found himself lying on the ground, unable to move. His commanding officer and several doctors stood over him. “I could hear them all talking, but I couldn’t open my eyes. I was asking myself, how come I can’t move?”

Again, the episode was over within minutes. The event was chalked up to heatstroke, and he returned to duty. By the time I learned about this event, it was almost 50 years later, when Mr. Miles was 71. I had taken over his primary care when his former doctor moved away.

“Doctor, excuse me. . . . I’m getting a spell,” he said. His words were starting to slur. “I’m trying to fight it off.” Then he crumpled in slow motion. His eyelids drooped, his facial muscles sagged, his head hung down, and a moment later his whole body slumped in the chair. “I can talk to you, but it will be hard to understand me,” he mumbled.

I had no idea what to do. Was my patient going to slide to the floor or pass out completely? I called for a nurse and asked her to keep an eye on him. I found his wife in the waiting room, and we hurried back together. She sat down next to her husband and whispered to him. For the next five minutes, she stroked his limp hand as he talked to her incoherently. From his slouched position, he managed to grimace and tense his chest muscles. Then it passed. He stood up and apologized.

That’s when I learned about Mr. Miles’s unusual medical history. He had been told that cataplexy was the cause of those strange episodes. In cataplexy, a strong emotion like laughing, surprise, anger, or fear can make a person suddenly go weak while completely awake. Some cataplectics have very mild attacks, like a slight weakening of the eyelids or facial muscles; for others, the whole body becomes limp. Mr. Miles said that the attacks had stopped for many years but then resumed while he was a high school teacher, coach, and lifeguard.

But there was more going on. About 20 years ago, he was also diagnosed with narcolepsy, a disorder characterized by excessive daytime sleepiness and periods of irresistible sleep. Although he had been taking Ritalin to keep alert, it was no longer controlling the problem. He had been feeling exhausted, as if he had been sleep-deprived for days, and the cataleptic attacks were occurring almost daily.

Cataplexy most commonly occurs among people with narcolepsy, and it has to do with entering REM sleep (a state in which dream-induced paralysis occurs). In 2000, researchers discovered that an important brain hormone called hypocretin is dramatically reduced in people with narcolepsy and cataplexy. Hypocretin acts like the body’s own caffeine: It stimulates areas of the brain that maintain wakefulness. But studies have shown that people with narcolepsy and cataplexy have only 10 percent of the normal amount. Thus, people with low hypocretin may fall into REM sleep—with their muscles lax, their minds awake, sometimes dreaming or even hallucinating—in the middle of the day.

Most of the time, Mr. Miles could fight off the impulse to sleep. But when the cataplexy began to recur, he was in trouble. Ritalin did nothing for the sudden muscle weakness. If he tensed his muscles, he could usually ward off an impending attack, but he felt self-conscious. Teaching and coaching, and especially lifeguarding, became too risky. Eventually he lost his job and had to further curtail his activities. Even a chat with a neighbor could lead to an attack. He began staying at home almost all the time.

When I saw Mr. Miles in my office about six months after our first meeting, the news wasn’t good. Almost immediately, his words started to run together. “I’m getting the attacks all the time,” he said, struggling to keep his head up. “I’m exhausted. . . . The Ritalin isn’t working anymore.”

He looked as though he had fallen asleep—his arms were splayed out, his head rested on his shoulder, his body had slid down in the chair, and his eyelids were barely open—but I knew he was awake. Three minutes later the attack was over. I prescribed Prozac (fluoxetine), an antidepressant that can sometimes help lessen the symptoms of cataplexy, and increased the dose of Ritalin. But when he called a month later, he said that the new combination wasn’t helping. He was losing hope that he would ever lead a normal life again.

Finally, a year later, a breakthrough came. Researchers found that a sedative drug called Xyrem seemed to help people with cataplexy. Patients on Xyrem slept better at night and had fewer cataplectic attacks during the day. But this wonder drug comes with baggage. Also known as the pharmaceutical form of GHB (short for gamma-hydroxybutyrate), it is none other than the infamous date rape drug (and was the poison in some very dangerous Chinese-made toys). Originally marketed in the early 1990s as a dietary supplement for improving athletic performance and for sleep, it was reclassified as a prescription drug by the FDA and approved for use only under some of the tightest restrictions that exist for any pharmaceutical. A single pharmacy provides it, and doctors and patients must register with the pharmacy.

A sleep specialist prescribed Xyrem for Mr. Miles, and over the past year his life has improved immensely. A few months ago, during a checkup, I asked him about his last full cataplectic attack. He paused. “You know, I can’t really remember,” he said. “I felt one coming on a few months ago, but it was very mild. It wasn’t hard to fight it off.”

He gave a little laugh. “I’m a normal human being again.”

ADVERTISEMENT
Comment on this article
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
DSC-CV1218web
+